My mother (88) was recently diagnosed with Alzheimer's (showing signs for more than a year, but we were all in denial about her 'memory problems). She was started on Aricipt (at 2.5mg to work up to 10mg). The doctor said to let him know if she had nausea or loose stools. In 10 days of taking it at the lowest dosage, she has had a couple episodes of diarrhea, not constant, but bad enough that she almost did not make it to the bathroom. I called the doctor's office and left a message explaining the situation. The nurse called back and left me a message that the doctor said to stop using the Aricept (nothing on how to deal with the side effect, just to stop the medication). Now what do we do? She hasn't been on the Aricept long enough to know if it would help, but nothing else was suggested as an alternative. Has anyone experience with this side effect to know if/how it can be avoided? Or anything else to suggest? I can't believe the doctor did not give any other suggestions, but we need to do something. This is all pretty scary and I feel we have to at least try to slow down the progression. (And I have to be realistic and say that if we could slow it down for just a couple years enough to keep her out of a nursing home that would be enough).
My husband also had similar problems with Aricept, plus extreme nausea. It got worse when the prescription was boosted from the starter dose to the 10mg maintenance dose. He switched to Reminyl a few months ago and has had fewer side effects. The doctors told him that they are both in the same drug family but that sometimes a patient can tolerate one better than the other -- in my husband's case, that was true. You may want to talk to ask the doctor about trying Reminyl with your Mom, to see how she does with it.
Hi Anxious Daughter. Our Dad has diarrhea with Aricept but the benefit of Aricept is so great that we would never dream of stopping it. Better to have very bad upset stomach than a rapid mental decline. We have tried altering diet to tighten up stools but with little success. Our advise is try diet change first; bananas, cereals anything that bulks up the stools. He has been on Aricept for 2 years now. Before Aricept we had been told he would be in a home and ga ga within 18 months! Aricept has slowed down his decline dramatically and the side effects just need to be toerated and managed.
My Mom's doctor put her on aricept in November, and we stopped it after 4 days of horrendous diarhea that caused her to soil FIVE outfits on one day. We thought taking a drug that may or may not help her at all was not worth the decline in her well being this was causing. After stopping the drug it took another week before her digestion got back to normal. meanwhile we had Thanksgiving dinner at my brother's with his pregnant daughter in law also there ...Mom had the inevitable accident at the dinner table. Don't ask the rest of this story. That drug probabaly would not have helped her anyway.
My mom had loose bowels on Aricept during the 18 months she took it. We recently stopped it and, along with the cessation of loose bowels, her nightmares decreased/ended.
Original dosage was 10mg/day in morning, then switched to evening, which decreased nightmares and bowel problems.
The OP might consider trying another AChE inhibitor llike Exelon or Reminyl, or perhaps singular or combinative therapy with Namenda.
In my mother's case (stage 4-5 VD), I've noted no remarkable permanent or transient effects from the cessation, other than those noted. Her cognition remains stable at this point, about 3 weeks out. Overall, her ADL's are the same or improved, as she has less anxiety from the nightmares and occasional bathroom "accidents"
Last edited by camachinist; 12-12-2004 at 01:47 PM.